Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 11, NWS Reno, NV

February 25, 20214 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Feb 25, 2021, 2:52 PM PST for 4 counties in Nevada. It took effect at Feb 26, 2021, 10:00 AM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2021, 2:52 PM PST (22:52 UTC)
In effect from
Feb 26, 2021, 10:00 AM PST
Expired
Feb 26, 2021, 1:42 PM PST
In force
4 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS75 KREV 252252
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
252 PM PST Thu Feb 25 2021

CAZ070-NVZ005-262300-
/O.NEW.KREV.WI.Y.0006.210226T1500Z-210227T0600Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Empire, and Gerlach
252 PM PST Thu Feb 25 2021

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM PST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Surprise Valley California and Northern Washoe County.

* WHEN...From 7 AM to 10 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Areas of blowing dust will be possible
  through the day with reductions in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ004-262300-
/O.NEW.KREV.LW.Y.0011.210226T1800Z-210227T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
252 PM PST Thu Feb 25 2021

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST FRIDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph 
  expected. Waves 2 to 4 feet.

* WHERE...Pyramid, Lahontan and Rye Patch.

* WHEN...From 10 AM to 10 PM PST Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

* ADDITIONAL DETAILS...Areas of blowing dust will be possible
  through the day with reductions in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
852 
WWUS75 KREV 262142
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
142 PM PST Fri Feb 26 2021

NVZ004-270600-
/O.CAN.KREV.LW.Y.0011.000000T0000Z-210227T0600Z/
/O.EXA.KREV.WI.Y.0006.000000T0000Z-210227T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
142 PM PST Fri Feb 26 2021

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect until 10 PM PST this evening. 

* CHANGES...The Lake Wind Advisory has been upgraded to a Wind
  Advisory. 

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected. Waves on Pyramid Lake 2 to 4 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Areas of blowing dust will be possible
  through tonight with reductions in visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

$$

CAZ072-NVZ002-270600-
/O.NEW.KREV.LW.Y.0012.210226T2142Z-210227T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
142 PM PST Fri Feb 26 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

The National Weather Service in Reno has issued a Lake Wind
Advisory, which is in effect until 10 PM PST this evening. 

* WHAT...Northwest winds 15 to 25 mph with gusts up to 35 mph
  expected. Waves 2 to 4 feet.
  
* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ001-003-270600-
/O.EXA.KREV.WI.Y.0006.000000T0000Z-210227T0600Z/
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Sparks, Verdi, Gardnerville, and Virginia City
142 PM PST Fri Feb 26 2021

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect until 10 PM PST this evening. 

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.
 
* WHERE...Greater Reno-Carson City-Minden area, and Mineral and
  southern Lyon counties.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...Areas of blowing dust will be possible 
  through the day with reductions in visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ070-NVZ005-270600-
/O.CON.KREV.WI.Y.0006.000000T0000Z-210227T0600Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Empire, and Gerlach
142 PM PST Fri Feb 26 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected. 

* WHERE...Surprise Valley California and Northern Washoe County.

* WHEN...Until 10 PM PST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...Areas of blowing dust will be possible 
  through the day with reductions in visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Feb 25, 2:40 AM PST, 12 hours 12 minutes earlier.

Area forecast discussion, Feb 25, 2:40 AM PST, 12 hours 12 minutes before
Area Forecast Discussion
National Weather Service Reno NV
240 AM PST Thu Feb 25 2021

.SYNOPSIS...

Temperatures will trend warmer today and Friday before another
cold front pushes through from the north Friday night. Winds will
increase late Friday, with brisk and chilly conditions Saturday
and a few snow showers near the Oregon border. Lighter winds and
a bit of warming will prevail Sunday, with a possible fast moving
storm system bringing chances for light snow early next week.

&&

.SHORT TERM...

Only notable change in the short term was adding a mention of
blowing dust for parts of northwest-west central NV Friday late
afternoon and evening, mainly north of Lovelock and east of US-95,
associated with an increase of west-northwest winds ahead of the
next cold front.

For the next few days, winds will be the primary weather
highlight. While the northeast-east winds over the Sierra will
continue to decrease this morning, these ridge winds will shift
to the northwest and increase later today and tonight with
possible gusts over 60 mph. However, mixing of these ridge winds
looks to be limited, resulting in mainly light winds for lower
elevations.

On Friday, winds will trend upward by mid-late afternoon across
far northeast CA and much of western NV, mainly north and east of
a Susanville-Reno-Hawthorne line with the next trough and cold
front approaching from the north. Gusts of 35-45 mph are
anticipated in these areas (strongest winds north of Gerlach),
with the aforementioned potential for blowing dust off the deserts
and sinks most likely to remain east of Fallon and north of
Lovelock, but could affect parts of I-80 in northern Pershing
County.

Then on Saturday, a secondary shortwave will shift winds to the
north and bring potential blowing dust farther south into more
portions of western-west central NV during the afternoon and
early evening. This wave could also bring light snow showers to
the Surprise Valley and far northwest NV Saturday morning, but
accumulations are likely to be sparse, generally from a dusting
to around 1/2 inch.

Stronger northeast-east ridge winds then return for Saturday
night, with potential gusts of 80-100 mph near the crest in areas
prone to enhanced winds from this direction.

Temperatures will rebound into the upper 40s-lower 50s in most
lower elevations and Sierra valleys today, with a further increase
Friday through the 50s for lower elevations from I-80 southward.
However, areas well north of I-80 will not see much of this
warming on Friday. Then on Saturday, highs cool back into the 40s
over most areas with the north winds enhancing the chilly
conditions. MJD

.LONG TERM...Sunday into next weekend...

Some changes made to the Monday-Tuesday night period, to give us
better flexibility going forward with the next low to drop in (or
off the coast). Outside of that time period, little change was
made, but there remain differences all next week.

Sunday will see some warming over Saturday back closer to average
before the next low drops in, or not. Latest ensembles show the
next low dropping in as an outside slider (EC EPS camp - main
wave stays west of the Sierra Crest) or remaining well off the
coast (GEFS). GEM ensemble favors the EPS ideas more. Again, it
could be dry, but the potential shown by the EPS is fairly
significant. EPS ideas show a fairly good slider which could drop
a few inches of snow, even down to valley floors. With the vast
majority of EC members showing the slider and precip (over 80%),
we have increased the chance of snow to show at least a slight
chance for most of the area. This is best done to show the
potential and give us better adaptability going forward.

Now what happens afterward is somewhat predicated on what happens
Monday/Monday night. It does look that temps rise to near or a
little above average Wednesday under a short wave ridge. On
Thursday, there is a small chance (20%) that the GEFS low off the
coast moves in, otherwise it looks to be continued mild at least
into Friday.

Beyond that, there is actually better agreement amongst the
ensembles for a period of more significant storms for next
weekend into the second week of March. Right now, nothing looks
earth shattering, but something that would help the mountain
snowpack a bit. X

&&

...AVIATION...

VFR through Saturday overall with light to moderate west to
northwest winds today, strongest on the ridges. A bit stronger NW
winds for Friday with mtn wave turbulence and gusts to 35 kts at
area terminals. The strongest gusts are likely out near KLOL and
NFL with any blowing dust looking like it will remain north of
the terminals at this time. Then a more north wind gusting to 30
kts Saturday with more widespread blowing dust that could produce
localized MVFR VIS. X

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 2:52 PM PSTWind AdvisoryREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more28 hr

Nearby

Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.